Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Got thyroidectomy and parathyroid glands removed for cell cancer. On thyroxine and adcal . Blood test showed high ALT. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Recent total thyroidectomy and parathyroid glands removed in may this year for hurtle cell cancer.....on thyroxine 150mcgs daily....Adcal D3 and 50,000 units of colecalciferol capsules weekly.have calcium and Vit D problems as well....
I have regular monthly bloods completed by my GP.....
This lot of blood tests have come back with high readings of serum ATL in my liver and bones and high haematocrit levels.....
Is this normal after major surgery.....
I also had my gall bladder removed two years ago due to a benign tumour and a biliary stricture....
Kind Regards XXXXXXX
Posted Tue, 8 Oct 2013 in Digestion and Bowels
Answered by Dr. Lohit K 2 hours later
Brief Answer:
Relax.Slight raise no need to worry.Put the values

Detailed Answer:
Hi XXXXXXX Thanks for using XXXXXXX

I want the ALT and Hematocrit values for further discussion.

1. Hematocrit level raises after being exposed to hypoxia state. Since recently you had surgery, the hematocrit level might have raised due to the compensation mechanism of our body. This is normal after major surgery or in dehydration.

2. A slightly increased ALT value without any symptoms does not have much significance.
I will be little concerned if you have any symptoms like pain abdomen, indigestion, vomiting, fever, jaundice, dark color urine and weakness. These are present in liver damage. Since you don't have any of these symptoms and there are no problems detected during your routine follow up with your GP, if you have slight raise in ALT levels then no need to worry.

ALT raises due to any problem in liver. But the liver has a tremendous capacity for regeneration. Hence, there is no need to worry if you have slight raise in ALT level and the liver will repair itself over a period of time.

3. You need to continue all the above said medications, that are been prescribed as replacement therapy.

The reports also vary from lab to lab, so I advice you to get this test repeated in other lab and repeat after 6 weeks to know the status.

You should take plenty of fluids and nutritious diet like fruits and vegetables, that will help in normalizing hematocrit and ALT values.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups. If you like my answers kindly rate it, and write a review as well. Consult your doctor for further examination and management.

Wish you good health. Take care.

Above answer was peer-reviewed by
Follow-up: Got thyroidectomy and parathyroid glands removed for cell cancer. On thyroxine and adcal . Blood test showed high ALT. Suggest? 19 hours later
Thankyou for your reply...
My GP recently started me on Lansoprazole 30mg Capsules for pain in the diaphragm area....and indigestion....

Yesterday my GP also increased the thyroxine to 175mcg to try and reduce the fatigue....

ALT level result was 276iu/L and
Haematocrit level result was 0.946l/l

Most days I feel like I've been hit by a truck.I work as a nurse with elderly dementia....And I've had enough medical problems over the last couple of years and really want to get back on track now.....
Kind Regards XXXXXXX
Answered by Dr. Lohit K 10 hours later
Brief Answer:
Needs evaluation. Consult your physician once.

Detailed Answer:
Hi XXXXXXX Thanks for writing back.

1. Your ALT level of 276IU/L needs further evaluation.
Get USG abdomen and pelvis once and repeat the LFT once. Avoid any spicy food, alcohol, smoking and take carbohydrate XXXXXXX food.
Since your examination by your GP has not found out any problem with you, the lab report may be wrong or else I advice you to get complete examination again by your board certified physician once.

2. Hematocrit level is raised. This may be due to post major surgery. Have Plenty of fluids, more than 2l water per day. This will help you.

Continue other drugs now. I hope feeling like been hit by a truck means severe pain and uneasiness (I didn't clearly understand the phrase). You can take analgesic with muscle relaxant for this(I prefer Aceclofenac with chlorzoxazone). Discuss with your doctor for this once.

Hope this helps you.
Above answer was peer-reviewed by
Follow-up: Got thyroidectomy and parathyroid glands removed for cell cancer. On thyroxine and adcal . Blood test showed high ALT. Suggest? 46 minutes later
Thankyou for your reply...
I apologise for my phrase "feeling like being hit by a truck"....
It means I'm feeling extreme tiredness and feel like I'm constantly pushing my body to function....
My GP has re organised for my bloods to be repeated....the only pain I have is in my diaphragm which my GP prescribed Lansoprazole Capsules 30mg daily.....
I'm hoping it will resolve itself....
I will increase my fluid intake as I don't drink alcohol or smoke.....
If I could shake this tiredness and fatigue I'm sure I would feel a lot better...
Kind Regards XXXXXXX

Answered by Dr. Lohit K 10 hours later
Brief Answer:
Continue drugs. Life style modifications.

Detailed Answer:
Hi Thanks for clarifiying.

I appreciate your doctors decission for repeating the investigations and based on that(in comparision of old report) you need to start treatment if required.

Lansoprazole is a proton pump inhibitor and is helpful in gastric acid related problem. You continue it. Take this tab every day evening 30 min before taking food.
For the pain you can also take anaesthetic gel (I prefer mucaine gel) when you feel severe pain. Along with this you need to take good nutritious diet like fruits (Pomegranite, Sapota, other red fruits) and green leafy vegitables with plenty of fluids and do regular exercise in morning hours. Have food at regular timings and sound sleep for atleast 6 hours at a stretch.
You should give some time for your health(Physical and mental health). So have relaxing period and do yoga. These will help you.

You con contact me for any health related issues any time. I wish you faster recovery and good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor